Florida, 2011

Damaging Wind in Florida, July 1, 2011

July 1, 2011 · NWS MLB · 2 events in 2 counties and zones

Several thunderstorms occurred ahead of a large scale boundary moving south across the peninsula. A funnel cloud was observed in Sanford, and localized severe thunderstorm winds occurred in Vero Beach.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Several thunderstorms occurred ahead of a large scale boundary moving south across the peninsula. A funnel cloud was observed in Sanford, and localized severe thunderstorm winds occurred in Vero Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 1, 2:15 PM EST, 3 minutes earlier.

Area forecast discussion, Jul 1, 2:15 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
315 PM EDT FRI JUL 1 2011

.DISCUSSION...
TROUGH STRETCHING DOWN THE EASTERN SEABOARD AND ACROSS CENTRAL
FLORIDA THIS AFTERNOON. A SURFACE BOUNDARY CURRENTLY LAYS ALONG A
LINE FROM BROOKSVILLE TO CAPE CANAVERAL AND IS SLOWLY DRIFTING
SOUTH AND PRODUCING THUNDERSTORMS. THIS BOUNDARY WILL CONTINUE ITS
CURRENT PATH AND DISSIPATE OVERNIGHT AS IT MOVES OUT OF EAST
CENTRAL FLORIDA. AIR BEHIND THE BOUNDARY IS DRIER AND SO LESS
STORM COVERAGE IS EXPECTED THIS EVENING NORTH OF ABOUT THE I-4
CORRIDOR. THERE HAS BEEN PLENTY OF SUNSHINE AND HEATING TO THE
SOUTH...SO STILL EXPECTING NUMEROUS SHOWERS AND STORMS TO DEVELOP
INTO THIS EVENING. SEA BREEZE HAS FORMED AND WILL CONTINUE TO MOVE
INLAND...ALSO HELPING TO SPARK ACTIVITY. SKIES WILL CLEAR OUT
TONIGHT FROM NORTH TO SOUTH AS DAYTIME STORMS DISSIPATE AND THE
BOUNDARY MOVES OUT OF THE AREA.

SAT/SUN...
UPPER LEVEL RIDGE WILL MOVE BACK INTO THE AREA AND BRING DRIER AIR
AS THE TROUGH EXITS EAST CENTRAL FLORIDA. AS SUCH...RAIN CHANCES
WILL BE MUCH LOWER THAN THE PAST FEW DAYS WITH MAXIMUMS OF AROUND
40 PERCENT ON SATURDAY TO THE SOUTH ON THE TREASURE COAST AND
NEAR LAKE OKEECHOBEE. OTHER PLACES WILL ONLY HAVE NEGLIGIBLE
CHANCES EACH DAY. THE WEEKEND WILL BE A FEW DEGREES
WARMER...ESPECIALLY TOWARDS THE INTERIOR WHERE HIGHS WILL BE IN
THE LOW TO MID 90S.

PREVIOUS DISCUSSION...
FOR THE 4TH OF JULY...MODELS INDICATE A SLIGHT INCREASE IN MOISTURE
AS A DEEPER EAST/SOUTHEAST FLOW DEVELOPS. HOWEVER THIS FLOW REGIME
FAVORS A GREATER CONCENTRATION OF AFTERNOON CONVECTION TOWARD THE
WEST COAST OF FLORIDA. HAVE THEREFORE KEPT RAIN CHANCES ON THE LOW
END WITH 20% ALONG THE COAST AND 30% OVER THE INTERIOR. ISO TO SCT
SHOWERS AND STORMS WILL FORM ALONG THE EAST COAST SEA BREEZE AS IT
MOVES INLAND DURING THE AFT. THEN SHOULD SEE RAIN CHANCES END BY
EARLY EVENING...JUST IN TIME FOR AREA FIREWORK DISPLAYS...AS EAST
COAST SEA BREEZE SHIFTS WEST OF THE AREA. TEMPS WILL REMAIN NEAR TO
SLIGHTLY ABOVE NORMAL WITH SKIES PARTLY CLOUDY DURING THE DAY
BECOMING MOSTLY CLEAR OVERNIGHT.

TUES-THUR...SFC HIGH PRESSURE RIDGE AXIS WILL BUILD FARTHER SOUTH
OVER CENTRAL FLORIDA TUES AND REMAIN OVER THE AREA INTO MUCH OF THE
WORK WEEK. AN INCREASING SOUTHERLY FLOW WILL BEGIN TO GRADUALLY
RAISE MOISTURE VALUES OVER FLORIDA WITH RAIN CHANCES INCREASING.
HIGHS WILL RANGE FROM THE NEAR 90 ALONG THE COAST TO LOW/MID 90S
OVER THE INTERIOR EACH DAY WITH LOWS AROUND THE LOW/MID 70S.

&&

.AVIATION...
AFTERNOON/EVENING THUNDERSTORMS WILL BE POSSIBLE ACROSS THE BOARD TODAY.
A SURFACE BOUNDARY CURRENTLY ACROSS BKV TO MCO TO XMR WILL
CONTINUE TO SINK SOUTH...CARRYING STORMS WITH IT. EXPECTING MORE
COVERAGE TODAY SOUTH OF MCO WHERE SKIES HAVE BEEN CLEARER AND MORE
HEATING HAS OCCURRED. ANYWHERE AFFECTED BY STORMS WILL LIKELY DROP
TO IFR CONDITIONS WITH LIFR CONDITIONS IN HEAVY DOWNPOURS. RAIN
CHANCES LESS TOMORROW WITH VFR CONDITIONS EXPECTED THROUGH THE
REST OF THE PERIOD.

&&

.MARINE...
HIGH PRESSURE WILL BUILD BACK INTO THE AREA BEHIND THIS
AFTERNOON/EVENING'S TROUGH. WINDS WILL BE OUT OF THE NORTHEAST
THROUGH THE WEEKEND AS HIGH PRESSURE BUILDS BACK INTO THE
AREA...INCREASING TO 10 TO 15 KTS SATURDAY WITH GUSTS 15 TO 20 KTS
FROM ABOUT CAPE CANAVERAL NORTH. WITH INCREASED NORTHEASTERLY
WINDS...SEAS WILL BUILD TO 3-4 FT OFFSHORE. WAVE PERIODS WILL
GENERALLY BE 8-9 SECONDS WITH SHORTER PERIODS SOUTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  86  72  88 /  20  10   0  10
MCO  73  92  71  92 /  30  10  10  10
MLB  74  87  74  87 /  40  20  10  10
VRB  72  88  71  88 /  40  20  10  10
LEE  73  91  71  92 /  20  10  10  10
SFB  74  92  72  92 /  20  10  10  10
ORL  74  91  72  92 /  30  10  10  10
FPR  72  88  71  88 /  40  20  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM...BOWEN
RADAR/IMPACT WX....MOSES
AVIATION...BOWEN
Hazardous weather outlook, Jul 1, 12:03 PM EST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
103 PM EDT FRI JUL 1 2011

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-012300-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
103 PM EDT FRI JUL 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
DRIER AIR IS MOVING INTO THE AREA BEHIND A WEAK SURFACE BOUNDARY
CURRENTLY LOCATED ACROSS THE FLORIDA PENINSULA FROM CAPE CANAVERAL
TO THE TAMPA BAY AREA. ONLY SCATTERED SHOWERS ARE EXPECTED IN THE
NORTHEAST FLOW BEHIND THIS BOUNDARY...WITH A THUNDERSTORM POSSIBLE
ALONG THE DIFFUSE SEA BREEZE BOUNDARY IN VOLUSIA COUNTY.

THE EAST COAST SEA BREEZE HAD DEVELOPED SOUTH OF THE BOUNDARY
ALONG THE SPACE AND TREASURE COASTS IN AREAS THAT REMAIN IN DEEP
ATMOSPHERIC MOISTURE. COVERAGE OF SHOWERS AND STORMS WILL INCREASE
THROUGH THE AFTERNOON IN THIS AREA AS THE EAST COAST SEA BREEZE
PUSHES INLAND AND INTERACTS WITH THE SOUTHWARD MOVING BOUNDARY.
OVERALL STORM MOTION WILL BE TOWARD THE EAST AT 10 MPH SOUTH OF
THE BOUNDARY...AND TO THE SOUTH OR SOUTHWEST BEHIND THE BOUNDARY.

STORMS THIS AFTERNOON WILL BE CAPABLE OF PRODUCING FREQUENT CLOUD
TO GROUND LIGHTNING AND VERY HEAVY DOWNPOURS. A FEW STRONG STORMS
MAY PRODUCE WIND GUSTS UP TO 50 MPH.

THE ENVIRONMENT WILL ALSO BE FAVORABLE FOR FUNNEL CLOUDS ALONG
ANY BOUNDARY INTERACTIONS THIS AFTERNOON. ALTHOUGH MOST SUMMER
TIME FUNNEL CLOUDS IN FLORIDA DO NOT TOUCH DOWN...PLAY IT SAFE AND
MOVE TO A SAFE LOCATION INDOORS AND AWAY FROM WINDOWS IF YOU SPOT
A FUNNEL CLOUD.

.FLOOD IMPACT...
THE POTENTIAL FOR SEVERAL HEAVY DOWNPOURS EXISTS THIS AFTERNOON.
SOME STORMS MAY MOVE ACROSS THE SAME LOCATIONS...ADDING TO THE
OPPORTUNITY FOR LOCAL AMOUNTS OF 2 TO 3 INCHES. THIS MAY LEAD TO
TEMPORARY FLOODING OF ROADS AND LOW LYING AREAS...ESPECIALLY
WHERE HEAVY RAINFALL HAS FALLEN OVER THE PAST FEW DAYS.

.MARINE THUNDERSTORM GUST IMPACT...
A FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 35
KNOTS OVER INLAND LAKES...THE ATLANTIC AND INTRACOASTAL WATERS
THIS AFTERNOON AND EVENING. THE HIGHEST COVERAGE OF STORMS
THROUGH THE REMAINDER OF THE DAY WILL BE ALONG AND SOUTH OF A
WEAK SURFACE BOUNDARY FROM THE ORLANDO METRO EASTWARDS TO CAPE
CANAVERAL. STORM MOTION WILL BE TOWARD THE EAST AT 10 KNOTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
MOISTURE LEVELS WILL DECREASE SIGNIFICANTLY SATURDAY THROUGH
TUESDAY...RESULTING IN A MUCH LOWER COVERAGE OF DAILY STORMS THAN
OVER RECENT DAYS. STORM COVERAGE IS FORECAST TO RETURN TO NORMAL
SUMMER LEVELS BY THE MIDDLE OF NEXT WEEK. CLOUD TO GROUND
LIGHTNING WILL CONTINUE TO BE THE MAIN STORM HAZARD.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

SPRATT/MOSES

The radar

The Melbourne radar (KMLB), 91 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Seminole

When
July 1, 2:18 PM EST
Where
Seminole County, 0.61 mi N of Cameron City
Reported by
Trained Spotter
Coordinates
28.759, -81.222

A trained spotter reported a funnel cloud just southeast of Sanford International Airport.

Thunderstorm Wind, Indian River

When
July 1, 3:46 PM EST
Where
Indian River County, 1 mi SSE of Indian River Shrs
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
27.656, -80.376

Vero Beach ASOS recorded a 61 mph wind gust as a strengthening thunderstorm became severe.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306739, 306740.